DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20203623

Adverse cutaneous drug reactions reporting in a tertiary care teaching hospital in Eastern India: a retrospective study

Manika Bose, Debasish Misra, Sansita Parida, Smita Das, Swati Mishra, Sudhansu S. Mishra

Abstract


Background: Any unwanted changes to mucous membrane, skin, its appendages and drug eruptions related adverse events are known as adverse cutaneous drug reaction (ACDR). It has 2-5% incidence in developing countries. The current study was undertaken to analyse adverse cutaneous drug reactions spectrum clinically, drugs responsible, assessment of causality, severity, and preventability in our setup.

Methods: Current study was an observational, retrospective, non-interventional analysis of voluntarily reported ADRs forms, between April 2018 and January 2020.  All cutaneous ADRs reported within this period were identified. Data obtained were expressed in numbers, percentages.

Results: 130 cutaneous ADRs was reported during the period of study. Fixed drug eruptions (30%) was the most common cutaneous reaction. The most common causal drug groups were antimicrobials (58.5%). Amongst antimicrobials, ornidazole (8.5%) was the most common drug. The most common drug in NSAID group was paracetamol (14.6%). The major drug causing ACDRs in our study was Paracetamol (14.6%). Assessment of causality revealed 37.7% were probable and 62.3% were possible reactions. Assessment of severity showed 78.5% as mild and 21.5% as moderate. Assessment of preventability showed that 6.1% probably preventable and 93.9% not preventable.

Conclusions: Knowledge of the pattern of cutaneous reactions and the causative drugs guides us in early diagnosis of the condition, better management and associated decrease in morbidity, mortality. In the current study, the most common causal drug group were antimicrobials. The most common morphological pattern and drug causing ACDRs were fixed drug eruptions and paracetamol, respectively.


Keywords


Adverse cutaneous drug reactions, Causality, Preventability, Retrospective study, Severity

Full Text:

PDF

References


World Health Organization. International drug monitoring: the role of national centres, report of a WHO meeting (held in Geneva from 20 to 25 September 1971). World Health Organization; 1972. Available at: https://apps.who.int/iris/handle/ 10665/40968. Accessed on 22 June 2020.

Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: A meta-analysis of prospective studies. JAMA. 1998;279:1200-5.

Nayak S, Acharjya B. Adverse cutaneous drug reaction. Indian J Dermatol. 2008;53(1):2-8.

Ramesh M, Pandit J, Parthasarathi G. Adverse drug reactions in a south Indian hospital- their severity and cost involved, Pharmacoepidemiol Drug Saf. 2003;12(8): 687-92.

Shamna M, Dilip C, Ajmal M, Mohan PL, Shinu C, Jafer CP, et al. A prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital. Saudi Pharma J. 2014;22(4):303-8.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents- a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47:95-9.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538.

Acharya T, Mehta D, Shah H, Dave J. Pharmacovigilance study of adverse cutaneous drug reactions in a Tertiary Care Hospital. Natl J Physiol Pharm Pharmacol. 2013;3:75-81.

Gohel D, Bhatt SK, Malhotra S. Evaluation of dermatological adverse drug reaction in the outpatient department of dermatology at a tertiary care hospital. Indian J Pharm Pract. 2014;7(3):42-9.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary center in Jammu, India. Indian Dermatol Online J. 2015;6(3):168-71.

Sasidharanpillai S, Riyaz N, Khader A, Rajan U, Binitha MP, Sureshan DN. Severe cutaneous adverse drug reactions: A clinicoepidemiological study. Indian J Dermatol. 2015;60:102-7.

Tejashwani, Patel D, Bhuptani N. An observational study of cutaneous adverse drug reactions in tertiary hospital. Int J Res Dermatol. 2018;4:254-8.

Modi A, Desai M, Shah S, Shah B. Analysis of cutaneous adverse drug reactions reported at the regional ADR monitoring center. Indian J Dermatol. 2019;64(3):250.

Anjaneyan G, Gupta R, Vora RV. Clinical study of adverse cutaneous drug reactions at a rural based tertiary care centre in Gujarat. Nat J Physiol Pharm Pharmacol. 2013;3:129-36.

Tabassum N, Ilyas M, Ghori S, Reddy A, Mohiuddin M. Dermatological adverse drug reactions in tertiary care hospital. Int J Pharm Sci Res. 2015;6(2):816-24.

Dimri D, Raina RS, Thapliyal S, Thawani V. Retrospective analysis of pattern of cutaneous adverse drug reactions in tertiary hospital of Pauri Garhwal. J Clin Diagn Res. 2016;10(5): FC01-6.

Dhanani JG, Sukhlecha A. A study of adverse cutaneous drug reactions in the department of dermatology of a teaching hospital in Jamnagar, India. Int J Basic Clin Pharmacol. 2017;6:2259-64.

Nivethitha T, Manickavasagam S, Balasubramanian N, Sai Thaejesvi G. A study of cutaneous adverse drug reactions in a tertiary care teaching hospital. IOSR J Pharm. 2017;7(4):18-22.

Pudukadan D, Thappa DV. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70:20-4.

Padmavathi S, Manimekalai K, Ambujam S. Causality, severity and preventability assessment of adverse cutaneous drug reaction: a prospective observational study in a tertiary care hospital. J Clin Diagn Res. 2013;7(12):2765-7.